Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 155, NWS Fort Worth, TX

May 14, 2003Fannin County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 14, 2003, 5:51 AM CDT for Fannin County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 5:51 AM CDT (10:51 UTC)
Expired
May 14, 2003, 6:15 AM CDT
In force
24 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Fannin County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 156 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 4:05 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3069 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
2.9
Supercell composite
17.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 141051
SVRFTW
TXC147-141115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
550 AM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FANNIN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 615 AM CDT

* AT 550 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 11 MILES WEST OF BONHAM...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BONHAM AROUND 605 AM CDT

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH ARE LIKELY.
FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES.

LAT...LON 3370 9635 3337 9635 3342 9587 3380 9586

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:30 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 14, 3:30 AM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
330 AM CDT WED MAY 14 2003

.UPDATED PUBLIC DISCUSSION...
SEVERE THUNDERSTORMS ACROSS SOUTHERN OKLAHOMA WILL LIKELY MOVE INTO
THE RED RIVER COUNTIES OF NORTH TEXAS BETWEEN 400 AND 500 AM.  THESE
STORMS HAVE A HISTORY OF PRODUCING HAIL BIGGER THAN BASEBALLS.  59

EVEN THOUGH AVN KEEPS UPPER SYSTEM MOVING IN FROM THE SOUTHWEST
FURTHER NORTH THAN MESO ETA...STILL APPEARS TO BE ACTIVE WEATHER
PATTERN FOR NORTH TEXAS TODAY THROUGH FRIDAY.  CURRENTLY NORTHWEST
FLOW STORMS IN OKLAHOMA DEVELOPING SOUTHWARD TO THE RED RIVER.
STORMS WILL CONTINUE TO DEVELOP AND SPREAD SOUTHEAST INTO THE RED
RIVER COUNTIES FOR THE NEXT FEW HOURS.  MODELS BRING A WEAK BOUNDARY
THROUGH NORTH TEXAS EARLY TONIGHT...BUT DO NOT THINK IT WILL GET
THIS FAR SOUTH.  STILL LOOKS LIKE ANOTHER NORTHWEST FLOW EVENT
TONIGHT ACROSS OKLAHOMA AND NORTH TEXAS.  RAIN CHANCES WILL BE THE
BEST ON FRIDAY AS STRONG SURFACE LOW DEVELOPS IN WEST TEXAS AND
MOVES EAST NORTHEAST INTO OKLAHOMA....WITH THE DRY LINE TRAILING TO
THE SOUTHWEST.  AT THIS TIME IT DOES NOT APPEAR THE CAP WILL BE AS
STRONG AS WITH LAST WEEKS SYSTEM...SO THERE MAY BE A SIGNIFICANT
SEVERE WEATHER THREAT ACROSS NORTH TEXAS FRIDAY AFTERNOON AND
NIGHT.  WEEKEND LOOKS GOOD AS UPPER LOW MOVES EAST OF AREA AND DRIER
AND SOMEWHAT COOLER SPREADS INTO NORTH TEXAS.

FCSTID =   59
DFW   86  73  88  73 /  30  40  30  30
ACT   88  72  89  73 /  20  20  20  10
PRX   85  67  86  68 /  50  50  30  30
DTO   86  68  88  69 /  50  50  30  30
TKI   86  69  87  70 /  50  50  30  30
DAL   86  71  88  71 /  30  40  30  30
TRL   86  71  88  71 /  30  40  30  30
CRS   87  71  89  72 /  20  20  20  20
TPL   90  72  90  74 /  20  20  10  10

.FWD...
TX...NONE.
Hazardous weather outlook, May 14, 5:00 AM CDT, 51 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
500 AM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH LATE
MORNING...GENERALLY ALONG AND EAST OF A MUENSTER...ARLINGTON...
CORSICANA LINE. VERY LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
SEVERE WEATHER THREATS.

THERE WILL BE AN ADDITIONAL SLIGHT RISK OF SEVERE WEATHER ACROSS ALL
OF NORTH TEXAS LATER THIS AFTERNOON AND EVENING...AS THUNDERSTORMS
REDEVELOP IN THE MOIST AND UNSTABLE AIRMASS EAST OF THE DRYLINE.
VERY LARGE HAIL AND DAMAGING WINDS WILL ONCE AGAIN BE THE MAIN
SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...
A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER NORTH TEXAS THROUGH
FRIDAY WITH THUNDERSTORMS POSSIBLE EACH DAY. THERE WILL BE A SLIGHT
RISK OF SEVERE THUNDERSTORMS EACH DAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS MORNING ALONG AND EAST OF A
MUENSTER...ARLINGTON...CORSICANA LINE. SPOTTER ACTIVATION MAY ALSO
BE NECESSARY AGAIN THIS AFTERNOON ACROSS ALL OF NORTH TEXAS.

65/DD

In the hours before

Local storm report, May 14, 5:24 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
524 AM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0514 AM    CALLISBURG                TX   2.75 INCH HAIL
05/14/03   COOKE                          REPORTED BY EMERGENCY
                                          MANAGEMENT IN EASTERN COOKE
                                          COUNTY
Local storm report, May 14, 5:25 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
525 AM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0519 AM    WHITESBORO                TX   2.75 INCH HAIL
05/14/03   GRAYSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:32 AM CDTSevere Thunderstorm WarningFWDCooke, Grayson58 min
May 14, 5:31 AM CDTSevere Thunderstorm WarningFWDGrayson44 min
May 14, 7:33 AM CDTSevere Thunderstorm WarningFWDLamar42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.